Notre Dame Journal of Formal Logic

Dependent Choices and Weak Compactness

Christian Delhommé and Marianne Morillon

Abstract

We work in set theory without the Axiom of Choice ZF. We prove that the Principle of Dependent Choices (DC) implies that the closed unit ball of a uniformly convex Banach space is weakly compact and, in particular, that the closed unit ball of a Hilbert space is weakly compact. These statements are not provable in ZF and the latter statement does not imply DC. Furthermore, DC does not imply that the closed unit ball of a reflexive space is weakly compact.

Article information

Source
Notre Dame J. Formal Logic, Volume 40, Number 4 (1999), 568-573.

Dates
First available in Project Euclid: 30 January 2002

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1012429720

Digital Object Identifier
doi:10.1305/ndjfl/1012429720

Mathematical Reviews number (MathSciNet)
MR1858244

Zentralblatt MATH identifier
0989.03048

Subjects
Primary: 03E25: Axiom of choice and related propositions
Secondary: 03E35: Consistency and independence results

Citation

Delhommé, Christian; Morillon, Marianne. Dependent Choices and Weak Compactness. Notre Dame J. Formal Logic 40 (1999), no. 4, 568--573. doi:10.1305/ndjfl/1012429720. https://projecteuclid.org/euclid.ndjfl/1012429720


Export citation

References

  • Beauzamy, B., Introduction to Banach Spaces and Their Geometry, North-Holland, Amsterdam, 1985. Zbl 0491.46014 MR 88f:46021
  • Conway, J. B., A Course in Functional Analysis, 2d edition, Springer-Verlag, 1990. Zbl 0706.46003 MR 91e:46001
  • Fossy, J., and M. Morillon, “The Baire category property and some notions of compactness,” Journal of the London Mathematical Society, vol. 57 (1998), pp. 1–19. Zbl 0922.03070 MR 99m:03096
  • Howard, P., and J. Rubin, Consequences of the Axiom of Choice, Mathematical Surveys and Monographs, vol. 59, American Mathematical Society, 1998. Zbl 0947.03001 MR 99h:03026
  • Jech, T., The Axiom of Choice, Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1973. Zbl 0259.02051 MR 53:139
  • Pincus, D., and R. M. Solovay, “Definability of measures and ultrafilters,” The Journal of Symbolic Logic, vol. 42 (1977), pp. 179–90. Zbl 0384.03030 MR 58:227